A team of researchers led by the U.S. Food and Drug Administration has discovered a new mechanism for identifying and understanding drug-related autoimmune reactions.
In an article published in the journal AIDS, the team describes that in certain at-risk patients, the anti-HIV drug Ziagen (abacavir) causes the immune system to “see” a patient’s own healthy tissues and proteins as a foreign invader. The affect is similar to what happens when the immune system recognizes a viral or bacterial protein during an infection.
Abacavir is known to cause allergic reactions in certain, at-risk patients. These reactions can range from mild skin reactions to severe allergic shock and even death.
Abacavir interacts with molecules in the immune system called Human Leukocyte Antigens (HLAs), specifically HLA-B*5701, which help the body to distinguish “self” versus “foreign” proteins. The drug can cause HLA-B*5701 to present for the first time certain “self” proteins that the body has not seen before. Because the body has not previously recognized these “self” proteins, it mistakenly treats them as foreign, resulting in the body trying to destroy its own tissues. HLA-B*5701 is known to be a risk factor for serious reactions to abacavir.
“This discovery is a new step towards understanding how and why certain drugs cause severe allergic reactions in some patients,” said Janet Woodcock, M.D., director of FDA’s Center for Drug Evaluation and Research (CDER). “We hope that, in the future, health care professionals will be able to identify people who are at high risk of developing serious reactions to various drugs, and offer them alternative treatments.”
The research team’s work will provide the FDA with new tools to analyze the safety of drugs that have the potential to cause severe allergic reactions. This latest discovery will advance the FDA’s ability to approve therapies that are personalized for safety.
The results also may give biopharmaceutical companies and other research organizations new methods to identify early in the development process drugs with the potential to cause severe adverse drug reactions. This may also serve as a model for future research to predict drug reactions in different populations of at-risk patients.
The research team was led by Michael Norcross, M.D., of the Office of Pharmaceutical Sciences in CDER.
HLA-B*5701 prevalence varies by region in the U.S. Prevalence is approximately 8%, 4%, 2% and 1% in Caucasians, African Americans, U.S. Hispanics and U.S. Asians, respectively. (Nolan D. J HIV Ther 2003)
No changes are currently planned in the FDA-approved labeling as a result of this study.
More information about clinical signs and symptoms, risk factors for and management of abacavir hypersensitivity reactions can be found in the abacavir product label.
You can read the entire article: Abacavir induces loading of novel self-peptides into HLA-B*57:01: an autoimmune model for HLA-associated drug hypersensitivity.
Office of Special Health Issues
Food and Drug Administration
Division of Antiviral Drug Products
Food and Drug Administration